Delayed occurrence of a severe cutaneous reaction in a multiple sclerosis patient taking interferon beta-1b

Bruce Arnold Cohen*, Paul Allen Greenberger, Sunil Saini

*Corresponding author for this work

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

We report a case of a patient treated for relapsing multiple sclerosis (MS) with Interferon beta-1b who developed a severe vasculitic-like skin reaction 9 months after initiation of Interferon therapy. Prompt discontinuation of interferon beta-1b and institution of corticosteroid therapy was associated with complete resolution of the cutaneous lesions. Other potential causative agents were excluded by penicillin skin sensitivity testing or continuing use in the absence of adverse reactions. We conclude that a vasculitic-like cutaneous reaction to interferon beta-1b may occur long after institution of therapy in some MS patients. We review other case reports of severe cutaneous reactions associated with interferon beta-1b therapy in MS patients that suggest that susceptibility cofactors may be important elements in the occurrence of these reactions, and consider whether other medications com-monly used in MS patients could have such a role.

Original languageEnglish (US)
Pages (from-to)85-88
Number of pages4
JournalAllergy and Asthma Proceedings
Volume19
Issue number2
DOIs
StatePublished - Jan 1 1998

ASJC Scopus subject areas

  • Immunology and Allergy
  • Pulmonary and Respiratory Medicine

Fingerprint Dive into the research topics of 'Delayed occurrence of a severe cutaneous reaction in a multiple sclerosis patient taking interferon beta-1b'. Together they form a unique fingerprint.

  • Cite this